New Mexico, 2013

Heavy Snow in New Mexico, February 11 to 12, 2013

February 11 to 12, 2013 · NWS ABQ · 1 event in 1 county or zone

A secondary upper level low pressure system followed quickly behind the initial storm system on February 9 and 10th continuing snowfall over much of New Mexico. A strong cold front moved south over the plains and interacted with this upper wave to focus the second round of snowfall across eastern New Mexico, particularly the far northeast highlands.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A secondary upper level low pressure system followed quickly behind the initial storm system on February 9 and 10th continuing snowfall over much of New Mexico. A strong cold front moved south over the plains and interacted with this upper wave to focus the second round of snowfall across eastern New Mexico, particularly the far northeast highlands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 11, 4:59 PM MST, 3 hours 1 minute earlier.

Area forecast discussion, Feb 11, 4:59 PM MST, 3 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
459 PM MST MON FEB 11 2013

.AVIATION...
00Z TAF CYCLE
STORM CORE OVER ARIZONA WITH LOW PRESSURE DEEPENING RAPIDLY OVER
THE TX BIG BEND COUNTRY PUSHING MT OBSCURATION AND EXCURSIONS TO
IFR FROM SOUTHWEST TO NORTHEAST AS RAIN CHANGES TO SNOW OVER
WESTERN HALF OF NEW MEW MEXICO...WITH CONDITIONS EXPANDING
RAPIDLY OVER THE EAST FROM 03Z ONWARD MON EVENING. SNOW WILL BE
HEAVIEST WITH IFR CIGS AND VIZ OVER THE NORTH AND WEST...AND IN
TAFS FOR ALL BUT ROW THIS ROUND. SNOW TAPERING FROM WEST TO EAST
FROM 09Z TUE MORNING...WITH IFR FOCUS SHIFTING TO NORTHEAST NM
BEFORE TAPERING OFF FROM 21Z ONWARD TUE AFTERNOON. TUE AFTERNOON
GUSTS TO 25 KTS OVER THE EASTERN PLAINS FROM 14Z ONWARD WITH FOCUS
SHIFTING SOUTH AND EAST THROUGH 00Z TUESDAY EVENING.

SHY

&&

.PREV DISCUSSION...345 PM MST MON FEB 11 2013...
STORM SYSTEM OVER ARIZONA THIS AFTERNOON WILL CONTINUE TO TRACK EAST
INTO NEW MEXICO TONIGHT. 12Z MODEL RUNS WERE ALL FARTHER SOUTH WITH
THE UPPER LOW POSITION...AND ISOLD CONVECTION PRESENT OVER SRN AZ
THIS AFTERNOON. IN ADDITION...MODELS DID NOT SUGGEST AN EAST WIND
WOULD BREAK THROUGH THE CENTRAL MT CHAIN INTO THE RGV BUT A GENERAL
SE FLOW AT THE SURFACE APPEARS TO BE GETTING MORE ORGANIZED IN THE
PLAINS THIS AFTERNOON. DEWPOINTS IN THE 20S JUST TO OUR EAST IN
TEXAS MAY MIGRATE INTO NEW MEXICO...WITH MODELS KEEPING THE SO
CALLED HIGHER LOW LEVEL MOISTURE MAINLY EAST OF THE PECOS VALLEY.
WITH THE LOW TRACKING FARTHER SOUTH...ADDED THE SOUTHWEST MTS TO THE
WINTER WX HIGHLIGHTS...CONVERTED THE WINTER STORM WATCH TO WINTER WX
ADVISORY ALTHOUGH A FEW PLACES MAY END UP WITH MARGINAL WARNING
CRITERIA...AND RECONFIGURED SOME ENDING TIMES AND GROUPINGS BASED ON
THE WEST TO EAST PROGRESSION OF THE LOW. FEAR IS THE WX IMPACTS MAY
END UP FARTHER SOUTH INTO THE CENTRAL HIGHLANDS/SOUTH CENTRAL MTS AS
WELL AS PORTIONS OF THE EAST CENTRAL/SOUTHEAST PLAINS WHERE NAM IS
SHOWING GOOD LIFT LATER TONIGHT AND SOUTHEAST LOW LEVEL WINDS MAY
ADVECT THE 20S DEWPOINTS FARTHER WEST THAN ANTICIPATED. ALSO SOME
CONCERN ABOUT THE ABQ METRO...WHERE IF A BAND SETS UP COULD SEE SOME
ACCUMULATIONS. THEREFORE STAY ALERT FOR ANY UPDATES. THE LOW EXITS
LATER TUESDAY WITH DRY WX FORECAST FOR TUESDAY NIGHT. A CLIPPER TYPE
SYSTEM OR TWO POSSIBLY SCHEDULED FOR WED NIGHT/THURSDAY/FRIDAY
PERIOD THEN POTENTIAL FOR A MORE WIDESPREAD SYSTEM EARLY NEXT WEEK.
BUT TIMING IS VARIABLE BETWEEN MODELS WITH THIS SYSTEMS.

.FIRE WEATHER...
VISIBLE SATELLITE AND WATER VAPOR IMAGERY EARLY THIS AFTERNOON
THROUGH 2015Z INDICATES ONE POTENT UPPER LOW MOVING SOUTHEASTWARD
INTO SW AZ...WHILE ANOTHER UPPER LOW ACROSS NW CO IS WEAKENING AND
MOVING NORTHEASTWARD. BETWEEN THESE SYSTEMS A PACIFIC COLD FRONT IS
PROGRESSING EASTWARD ACROSS EASTERN AZ AND INTO WESTERN NM. A BAND
OF LIGHT TO MODERATE SNOW ACCOMPANYING THIS FRONT WILL MOVE ACROSS
WESTERN NM LATE THIS AFTERNOON AND INTO EASTERN NM LATE TONIGHT AND
EARLY TUESDAY MORNING. THE WESTERN AND NORTHERN MOUNTAINS ARE MOST
LIKELY TO RECEIVE WETTING PRECIPITATION AMOUNTS DURING THIS EVENT
WITH 0.1 TO 0.2 INCHES COMMON AND A FEW HIGHER AMOUNTS ALONG THE
WEST-FACING SLOPES. LOW ELEVATION AREAS ACROSS NM ARE GENERALLY
EXPECTED TO RECEIVE LESS THAN 0.1 INCHES OF LIQUID EQUIVALENT. THE
EXCEPTION WILL BE ACROSS THE NORTHEAST PLAINS OF NM...WHERE A
DEVELOPING SURFACE LOW PRESSURE SYSTEM IN WESTERN TX WILL PRODUCE
LIGHT TO MODERATE SNOW LATE TONIGHT AND INTO TUESDAY WITH SNOW
AMOUNTS GENERALLY 1 TO 3 INCHES. THREE INCH OR GREATER AMOUNTS WILL
BE POSSIBLE IN THE FAR NORTHEAST PLAINS OF NM. THE INCREASE IN LOW
LEVEL MOISTURE WILL KEEP RELATIVE HUMIDITY HIGH ACROSS THE ENTIRE
REGION TONIGHT THROUGH TUESDAY. SOUTH TO SOUTHWEST WIND AHEAD OF
THIS COLD FRONT WILL GUST TO NEAR 20 KTS ACROSS CENTRAL NM THIS
EVENING AND TO AROUND 25 KTS ACROSS THE EASTERN PLAINS THROUGH
TUESDAY AFTERNOON.

FOR TUESDAY NIGHT THROUGH THURSDAY AFTERNOON...LIGHT NORTHWEST FLOW
AT THE SURFACE AND ALOFT WILL PREDOMINATE...AS A LARGE RIDGE OF HIGH
PRESSURE BUILDS OVER THE EASTERN PACIFIC. THIS PATTERN WILL RESULT
IN A GRADUAL DRYING TREND ACROSS THE REGION. NORTHWEST NM AND
EASTERN NM ARE EXPECTED TO RETAIN THE HIGHEST RELATIVE HUMIDITY
DURING THIS PERIOD...WITH CENTRAL AND SOUTHWEST NM EXPERIENCING MORE
PRONOUNCED DRYING. WITH THE LIGHT WINDS...OVERNIGHT RELATIVE
HUMIDITY RECOVERIES SHOULD BE STRONG TO EXCELLENT...ESPECIALLY IN
THE NORTHWEST AND EASTERN PLAINS. DEEP INVERSIONS WILL DEVELOP
TUESDAY NIGHT AND WEDNESDAY NIGHT. WITH STRONG SURFACE HIGH PRESSURE
BUILDING SOUTHEASTWARD ACROSS NM DURING THIS PERIOD...VENTILATION
RATES WILL BE POOR ACROSS THE REGION WEDNESDAY AND THURSDAY. THE
POOREST VENTILATION RATES WEDNEDSAY AND THURSDAY ARE EXPECTED ACROSS
THE VALLEYS OF WESTERN NM.

THE GFS AND EUROPEAN MODELS BEGIN TO SHOW SOME SIGNIFICANT
DIFFERENCES THURSDAY NIGHT INTO SATURDAY MORNING. THE EUROPEAN
MAINTAINS A DRY NORTHWEST FLOW ACROSS NM...WHILE THE GFS PUSHES A
COLD FRONT FROM THE PLAINS ACROSS EASTERN NM THURSDAY NIGHT AND
FRIDAY. THIS PATTERN WOULD INCREASE RELATIVE HUMIDITY FROM THE
EASTERN PLAINS TO THE CENTRAL MOUNTAINS FRIDAY AND SATURDAY. THE
EUROPEAN SOLUTION FAVORS CONTINUED DRY NORTHWEST FLOW. IN ANY
EVENT...THE CONTINUED NORTHWEST FLOW WILL RESULT IN BELOW
NORMAL TEMPERATURES THROUGH FRIDAY. THE RIDGE IS FORECAST TO BREAK
DOWN ACROSS NM ON SUNDAY WITH THE EUROPEAN INDICATING THE POTENTIAL
FOR WINDY TO VERY WINDY CONDITIONS AND ATTENDANT FIRE WEATHER
CONCERNS. THE GFS FORECAST IS FORECASTING LIGHTER WINDS WITH A LOWER
THREAT FOR CRITICAL FIRE WEATHER.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM MST TUESDAY FOR THE FOLLOWING
ZONES...NMZ528>532-534>536.

WINTER WEATHER ADVISORY UNTIL 11 AM MST TUESDAY FOR THE FOLLOWING
ZONES...NMZ517-518-521.

WINTER WEATHER ADVISORY UNTIL 8 AM MST TUESDAY FOR THE FOLLOWING
ZONES...NMZ501-504>508.

WINTER STORM WARNING UNTIL 6 PM MST TUESDAY FOR THE FOLLOWING
ZONES...NMZ512>516-527.

WINTER STORM WARNING UNTIL 8 AM MST TUESDAY FOR THE FOLLOWING
ZONES...NMZ502-503-510-511.

&&

99
Hazardous weather outlook, Feb 11, 5:52 AM MST, 14 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
552 AM MST MON FEB 11 2013

NMZ501>540-121300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
552 AM MST MON FEB 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A DEVELOPING WINTER STORM OVER NORTHERN ARIZONA EARLY THIS
MORNING WILL PRODUCE ACCUMULATING SNOW OVER MUCH OF NORTHERN AND
CENTRAL NEW MEXICO AS IT APPROACHES TODAY AND CROSSES TONIGHT
THROUGH TUESDAY. HEAVIER SNOWFALL WILL FAVOR LOCATIONS ALONG AND
WEST OF THE CONTINENTAL DIVIDE TODAY...THEN IT WILL SHIFT EASTWARD
OVER NORTH CENTRAL NEW MEXICO THIS EVENING BEFORE FOCUSING ON THE
NORTHEAST AND EAST CENTRAL PLAINS LATE TONIGHT AND TUESDAY
MORNING. PLEASE REVIEW THE LATEST WINTER WEATHER MESSAGE FOR
ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTER PERIODS OF POTENTIALLY HEAVY SNOW ACROSS NORTHEAST AND EAST
CENTRAL NEW MEXICO TUESDAY MORNING...SNOW WILL GRADUALLY DECREASE
IN COVERAGE AND INTENSITY THROUGH THE AFTERNOON.

ADDITIONAL SNOW ACCUMULATION WILL BE POSSIBLE ALONG AND EAST OF
THE NORTHERN AND CENTRAL MOUNTAINS THURSDAY NIGHT AND FRIDAY AS AN
UPPER LEVEL TROUGH AND BACK DOOR COLD FRONT SWEEP SOUTHWARD ALONG
THE FRONT RANGE OF THE ROCKIES.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Far Northeast Highlands

When
February 11, 8:00 PM MST to February 12, 6:00 AM MST
Where
Far Northeast Highlands forecast zone
Reported by
Trained Spotter

Storm total accumulations between 3 and 6 inches were reported from trained spotters, COOP sites, and the public.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424382.